Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

August 3, 2002Juab County, Tooele County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2002, 5:17 PM MDT for Juab County, Tooele County, Utah County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2002, 5:17 PM MDT (23:17 UTC)
Expired
Aug 3, 2002, 6:00 PM MDT
In force
43 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Juab County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 137 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS55 KSLC 032317
SVRSLC
UTC023-045-049-040000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JUAB COUNTY IN UTAH
  SOUTHEASTERN TOOELE COUNTY IN UTAH
  UTAH COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...PROVO...PAYSON...VERNON

* UNTIL 600 PM MDT

* AT 506 PM MDT...SATELLITE WAS INDCATING AN OUTFLOW BOUNDARY MOVING 
NORTHWARD ACROSS THIS REGION.

STRONG AND DAMAGING WINDS UP TO 60 MPH ARE LIKELY FROM THIS 
STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3992 11271 3973 11174 3992 11147 4018 11135
          4038 11164 4033 11214 4018 11261

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM MDT, 2 hours 47 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT SAT AUG 3 2002

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL SPREAD A DRY AIR MASS OVER THE
AREA TONIGHT AND SUNDAY.  THE FLOW TURNS MORE SOUTHERLY MONDAY WHICH
WILL BRING SOME MOISTURE BACK INTO EASTERN UTAH.

.DISCUSSION...SCATTERED MOSTLY TERRAIN TRIGGERED CONVECTION THIS
AFTERNOON WILL FOLLOW THE NORMAL DIURNAL WEAKENING THIS EVENING.
STILL SOME QUESTION IF ANY OF NORTHWEST UT WILL BE ABLE TO TRIGGER
TODAY BUT WILL WAIT UNTIL NEAR ISSUE TIME TO DECIDE WHERE AND HOW
MUCH THREAT TO PUT IN THAT AREA.  THE DRIER AIR THAT IS WORKING INTO
WESTERN UT IS EXPECTED TO SPREAD ACROSS MOST OF THE REMAINDER
FORECAST AREA FOR SUNDAY FOR A MOSTLY SUNNY DAY.  THERE MAY STILL BE
ENOUGH MOISTURE/INSTABILITY FOR SOME LIMITED ACTIVITY OVER THE
MOUNTAINS OF SOUTHEAST ID BUT THATS ABOUT IT.  ALSO EXPECT BREEZY
CONDITIONS TOMORROW WHICH ALONG WITH LOWER HUMIDITIES WILL MAKE FIRE
BEHAVIOR A LITTLE MORE AGGRESSIVE AGAIN.  WE WILL ISSUE A RED FLAG
WARNING FOR TOMORROW IN THE AFTERNOON FIRE WEATHER PACKAGE.

OVERALL SYNOPTIC PATTERN FOR THE NEXT WEEK HAS THE LOW IN THE
EASTERN GULF OF ALASKA DEEPEN AND SHARPEN SOUTHWARD.  THIS CAUSED BY
LOW NEAR THE ALEUTIANS MOVING EAST AND KICKING OUT A SERIES OF
SHORTWAVES THAT FORCES THE RIDGE AXIS NOW NEAR 150W EAST AND THEN
SUPPRESSES IT LATER IN THE WEEK. MEANWHILE A HIGH CENTER WANDERS
AROUND THE MID PART OF THE COUNTRY.  THE 12Z MODELS TURN THE FLOW
OVER AZ MUCH MORE SOUTHERLY BY SUNDAY AFTERNOON THROUGH MIDDAY
MONDAY WHICH BRINGS A SURGE OF MOISTURE NORTHWARD OVER EASTERN UT
SUNDAY NIGHT AND MONDAY.  PLENTY OF MOISTURE TO OUR SOUTH SO IF THE
FLOW PATTERN IS CORRECT IT WONT TAKE LONG TO MOISTEN THE EAST AGAIN.
WILL ADD A CHANCE OF THUNDERSTORMS TO THE MOUNTAINS SOUTH OF THE WY
BORDER AND A SLIGHT CHANCE TO THE EASTERN VALLEYS.

BY TUESDAY THE FLOW IS MORE SOUTHWEST AGAIN AND DRIER CONDITIONS
FORECAST.  THEN FROM WEDNESDAY ON THE FLOW OVER AZ GOES SOUTH TO
SOUTHEAST FOR THE REMAINDER OF THE WEEK WHILE A SOUTHWEST FLOW
CONTINUES OVER THE NORTHERN GREAT BASIN.  MOISTURE SHOULD WORK
SLOWLY BACK INTO THE SOUTHEAST PART OF THE AREA TO BRING A THREAT OF
THUNDERSTORMS AGAIN BY THURSDAY AFTERNOON. THAT THREAT SPREADS
SLOWLY NORTH AND WEST FOR FRIDAY AND SATURDAY.  THE MORE WESTERLY
COMPONENT OF THE FLOW OVER THE NORTHERN SECTIONS SHOULD KEEP IT DRY
THERE.  EXPECT THE BOUNDARY BETWEEN THE MOIST AND DRY AIR TO BE
SOMEWHERE NEAR A LINE FROM THE UINTAS TO ELY.  IT SHOULD ALSO GET
WARMER OVER THE NORTH WITH 700MB TEMPERATURES FORECAST TO STEADILY
RISE FROM WEDNESDAY THROUGH SATURDAY.

SLC 2000  CDC -000  SANDERS

.SLC...RED FLAG WARNING SUNDAY FOR ALL UTAH MTNS AND WRN VALLEYS.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:49 PM MDTSevere Thunderstorm WarningSLCJuab, Millard41 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.